Case 1: Nonischemic cardiomyopathy
A 73-year-old man is hospitalized for shortness of breath, chest heaviness and weight gain. His medical history is significant for hypertension and recently diagnosed nonischemic cardiomyopathy. His medications include aspirin, lisinopril, hydrochlorothiazide and lovastatin. He had recently been on vacation and had run out of a few of his medications and had not been fully compliant with his usual cardiac diet.
On physical examination, he is in mild distress from shortness of breath; blood pressure is 160/80 mm Hg, and heart rate is 107 beats/min. Jugular venous pressure is 6 cm above the clavicle at a 45-degree incline. Crackles are present at the bases of both lungs; cardiac rhythm is regular; and an S3 is present, as is moderate peripheral edema. Echocardiography shows left ventricular hypertrophy and mildly decreased systolic function (left ventricular ejection fraction, 40%). Electrocardiography shows an old anterolateral myocardial infarction without evidence of active ischemia.
Which of the following is the most appropriate medication at this time?
Case 2: Chronic atrial fibrillation
A 68-year-old woman is hospitalized with palpitations and shortness of breath. She has a history of hypertension and chronic atrial fibrillation, and her medications include furosemide, candesartan and warfarin. On physical examination, the heart rate is 120 beats/min with an irregularly irregular rhythm, and blood pressure is 130/80 mm Hg; she has an elevated jugular venous pulse, crackles in both lungs and marked lower-extremity edema.
Echocardiography shows left ventricular hypertrophy, an ejection fraction of 70% and no significant valvular disease. She is treated with intravenous diuretics, with improvement in her symptoms and resolution of peripheral edema and of crackles on lung examination. Her heart rate is now 99 beats/min and her blood pressure is 120/75 mm Hg.
Which of the following would be the most appropriate medication to add?
Case 3: Idiopathic cardiomyopathy
A 65-year-old man with idiopathic cardiomyopathy (most recent left ventricular ejection fraction, 20%) is evaluated in the emergency department for fatigue and lightheadedness. His other medical problems include chronic atrial fibrillation and diabetes mellitus. He reports his weight has decreased 2.3 kg (5 lb) over the past week.
The patient's heart rate is 110 beats/min and his blood pressure is 95/60 mm Hg. Jugular venous pressure cannot be discerned. The chest is clear bilaterally. Cardiac examination reveals an irregularly irregular rhythm. There is trace edema bilaterally at the ankles.
Laboratory results show a sodium level of 138 mEq/L (138 mmol/L), a blood urea nitrogen level of 83 mg/dL (29.64 mmol/L), a creatinine concentration of 2.9 mg/dL (256.42 μmol/L), a glucose level of 80 mg/dL (4.44 mmol/L) and a B-type natriuretic peptide level of 320 pg/mL (normal < 100 pg/mL). Electrocardiography shows atrial fibrillation. One week ago, the patient's blood urea nitrogen level was 40 mg/dL (14.28 mmol/L) and his creatinine level was 1.8 mg/dL (159.16 μmol/L).
Which of the following is the most appropriate first therapy?
A. Intravenous fluid
Answers and commentary
Correct answer: D. Furosemide
This patient is volume overloaded, likely due to medication and lifestyle noncompliance. The most appropriate therapy at this time is diuresis with furosemide.
Although β-blocker therapy, such as carvedilol, does reduce total mortality as well as death due to pump failure and sudden death and is indicated for all degrees of heart failure, β-blockers generally should not be initiated when the patient is acutely decompensated or volume overloaded because of the transient depression of cardiac output after initiation or up-titration of β-blockers. Although the presence of pulmonary disease (particularly reactive airway disease) frequently prevents the clinician from instituting β-blocker therapy, a recent meta-analysis found no significant adverse pulmonary effects in patients with mild to moderate reactive airway disease who were treated with β-blockers.
Diltiazem may help with rate control in atrial fibrillation, but the patient's rhythm is sinus tachycardia, which does not warrant specific treatment outside of evaluating for and managing the underlying condition. Enoxaparin would be appropriate therapy for acute coronary syndrome, but this patient's electrocardiogram shows only evidence of an old myocardial infarction but no active ischemia. Nitroprusside can be used to treat hypertensive emergencies; however, this patient's blood pressure, while elevated, is not dangerously high and does not warrant acute lowering with an intravenous agent.
- β-blockers should not be initiated in heart failure patients who are acutely decompensated or volume overloaded.
Correct answer: D. Metoprolol
The patient has a history and echocardiogram consistent with diastolic dysfunction. She has hypertension, which predisposes to the development of left ventricular hypertrophy and associated impaired ventricular relaxation. Although she presented with evidence of heart failure, the echocardiogram demonstrated normal systolic function and no significant valvular abnormalities that could account for the heart failure.
The primary treatment goals in diastolic heart failure are to treat the underlying etiology (if possible), to manage any potentially exacerbating factors and to optimize diastolic filling. In this case, the likely cause of the patient's decompensation is atrial fibrillation with rapid ventricular rate, which reduces diastolic filling time. In general, optimizing diastolic filling involves adequate rate control and avoidance of intravascular volume depletion.
The patient is taking the angiotensin-receptor blocker candesartan, which has been shown to reduce heart failure–related hospitalizations, but not mortality, in patients with diastolic heart failure. This patient's heart failure symptoms and physical examination improved with diuresis. However, her heart rate is still not adequately controlled; thus, the most appropriate medication to add would be an agent for rate control, such as metoprolol.
There is no established role for angiotensin-converting enzyme inhibitors, such as lisinopril, in the management of diastolic heart failure beyond management of hypertension. This patient's hypertension is already well controlled. Spironolactone has a proven survival benefit for patients with severe systolic heart failure; however, there is no significant evidence for similar benefits in patients with diastolic heart failure. Although some calcium-channel blockers have negative chronotropic effects, amlodipine does not have significant effects on heart rate or entropy. The patient appears euvolemic on her current medical regimen, so the addition of another diuretic, such as hydrochlorothiazide, would not be appropriate.
- The diagnosis of diastolic heart failure is generally made when signs and symptoms of systolic heart failure are present but the echocardiogram reveals normal left ventricular ejection fraction and an absence of significant valvular abnormalities.
- The angiotensin-receptor blocker candesartan has been shown to reduce heart failure–related hospitalizations but not mortality in patients with diastolic heart failure.
- The primary treatment goals in diastolic heart failure are to treat the underlying etiology if possible, to manage any potentially exacerbating factors and to optimize diastolic filling.
Correct answer: A. Intravenous fluid
The patient's presentation is consistent with dehydration. He is lightheaded, tachycardic and mildly hypotensive, and the recent rise in his blood urea nitrogen and creatinine levels suggests prerenal azotemia. Therefore, intravenous fluid is the most appropriate first therapy.
His chronic atrial fibrillation is currently not controlled, although this is likely a function of intravascular volume depletion. The tachycardia is not causing hemodynamic effects (that is, he is not significantly hypotensive), so there is no urgency for establishing rate control. Although the B-type natriuretic peptide level is elevated, this alone does not indicate heart failure decompensation. Other factors that can increase B-type natriuretic peptide level include acute renal failure (as in this patient), acute coronary syndrome or myocardial infarction, acute volume or pressure overload and female sex. Therefore, neither dobutamine nor nesiritide is indicated at this point.
Although this patient is mildly hypotensive, patients with a severely reduced ejection fraction typically have low blood pressure at baseline, and his current blood pressure is probably not significantly different from his usual blood pressure. In the absence of severe hypotension or evidence for cardiogenic shock, inotropic support with dobutamine, which may exacerbate tachycardia, is not needed at this time.
The patient does not have significant findings of heart failure decompensation, and therefore does not need acute afterload reduction with nesiritide. Nesiritide would not be first-line therapy for this purpose in any case, owing to recent concerns of increased risk of renal failure associated with nesiritide therapy and lack of long-term mortality studies. If acute vasodilation were needed, pure vasodilators such as nitroprusside or a combination inotrope/vasodilator such as milrinone or dobutamine could be used.
- Elevated B-type natriuretic peptide levels occur with renal failure, acute coronary syndrome or myocardial infarction and acute volume or pressure overload.